Alert archive / Kansas / Flash Flood Warnings in 2019

Flash Flood Warning 76, NWS Wichita, KS

August 21, 2019Sedgwick County, Kansas

NWS Wichita, KS issued this flash flood warning at Aug 21, 2019, 7:47 PM CDT for Sedgwick County, Kansas. It was in force for 4 hr. 15 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 21, 2019, 7:47 PM CDT (00:47 UTC)
Expired
Aug 21, 2019, 11:45 PM CDT
In force
4 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
None

County Sedgwick County, KS

The radar

The Wichita radar (KICT), 10 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 21, 8:41 PM CDTFLASH FLOOD2 Ne Wichita Eisenhower, KSIMPASSABLE ROAD AND MULTIPLE CARS STRANDED
Aug 21, 8:41 PM CDTFLASH FLOOD2 Ne Wichita Eisenhower, KSIMPASSABLE ROAD AND MULTIPLE CARS STRANDED.
Aug 21, 8:44 PM CDTFLASH FLOOD4 N Wichita Eisenhower, KSCARS STALLED AT 21 AND RIDGE
Aug 21, 8:44 PM CDTFLASH FLOOD4 N Wichita Eisenhower, KSCARS STALLED AT 21 AND RIDGE.
Aug 21, 8:44 PM CDTHEAVY RAIN 2.112 Nne Wichita Eisenhowe, KS13TH AND WEST N, TOTAL SO FAR
Aug 21, 8:44 PM CDTHEAVY RAIN 2.112 Nne Wichita Eisenhowe, KS13TH AND WEST N, TOTAL SO FAR.
Aug 21, 8:52 PM CDTFLASH FLOOD5 Ne Wichita Eisenhower, KS13TH AND BOULEVARD ROAD IMPASSABLE CARS STRANDED
Aug 21, 8:52 PM CDTFLASH FLOOD5 Ne Wichita Eisenhower, KS13TH AND BOULEVARD ROAD IMPASSABLE CARS STRANDED.
Aug 21, 8:53 PM CDTFLASH FLOOD3 Ne Wichita Eisenhower, KS12 INCHES DEEP OVER THE ROAD CENTRAL AND WEST
Aug 21, 8:53 PM CDTFLASH FLOOD3 Ne Wichita Eisenhower, KS12 INCHES DEEP OVER THE ROAD CENTRAL AND WEST.
Aug 21, 9:13 PM CDTHEAVY RAIN 2.43Wichita Eisenhower Nati, KS
Aug 21, 9:16 PM CDTFLASH FLOODDowntown Wichita, KSUP TO 6 INCHES OF WATER OVER THE ROADS NEAR OLD TOWN
Aug 21, 9:16 PM CDTFLASH FLOODDowntown Wichita, KSUP TO 6 INCHES OF WATER OVER THE ROADS NEAR OLD TOWN.
Aug 21, 9:27 PM CDTFLASH FLOOD2 Nw Downtown Wichita, KSWATER OVER ROADS, CARS STRANDED
Aug 21, 9:27 PM CDTFLASH FLOOD2 Nw Downtown Wichita, KSWATER OVER ROADS, CARS STRANDED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 12 storm reports to this flash flood warning; the first came 54 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.8 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2019-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 551 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2019-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
551 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
990 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
258 m²/s²
Significant tornado parameter
0.4
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted.

706 
WGUS53 KICT 220047
FFWICT
KSC173-220445-
/O.NEW.KICT.FF.W.0076.190822T0047Z-190822T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wichita KS
747 PM CDT Wed Aug 21 2019

The National Weather Service in Wichita has issued a

* Flash Flood Warning for...
  Sedgwick County in south central Kansas...

* Until 1145 PM CDT.

* At 747 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to one inch of rain has 
  already fallen in the Andale area. Flash flooding is expected to 
  begin shortly.

* Some locations that will experience flooding include...
  Wichita, Derby, Andover, Haysville, Park City, Valley Center, Bel
  Aire, Goddard, Rose Hill, Maize, Sedgwick, Colwich, Mount Hope,
  Downtown Wichita, Kechi, Andale, Eastborough, Bentley, West Wichita
  and Eisenhower National Airport.

This includes the following highways...
 Interstate 135 between Mile Markers 0 and 22.
 Interstate 35 between Mile Markers 39 and 54.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3771 9770 3791 9770 3791 9715 3748 9715

$$

MCGUIRE
2 follow-up statements
771 
WGUS73 KICT 220229
FFSICT

Flash Flood Statement
National Weather Service Wichita KS
929 PM CDT Wed Aug 21 2019

KSC173-220445-
/O.CON.KICT.FF.W.0076.000000T0000Z-190822T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sedgwick KS-
929 PM CDT Wed Aug 21 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT FOR
SEDGWICK COUNTY...

At 923 PM CDT, the public reported flash flooding occurring across 
several areas in the Wichita metro. Up to three to four inches of 
rain have already fallen. Flash flooding is already occurring.

Some locations that will experience flooding include...
Wichita, Derby, Andover, Haysville, Park City, Valley Center, Bel
Aire, Goddard, Rose Hill, Maize, Sedgwick, Colwich, Mount Hope,
Downtown Wichita, Kechi, Andale, Eastborough, Bentley, West Wichita
and Eisenhower National Airport.

An additional one to two inches of rainfall are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3771 9770 3791 9770 3791 9715 3748 9715

$$

BUTLER
476 
WGUS73 KICT 220442
FFSICT

Flash Flood Statement
National Weather Service Wichita KS
1142 PM CDT Wed Aug 21 2019

KSC173-220450-
/O.EXP.KICT.FF.W.0076.000000T0000Z-190822T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sedgwick KS-
1142 PM CDT Wed Aug 21 2019

...THE FLASH FLOOD WARNING FOR SEDGWICK COUNTY WILL EXPIRE AT 1145 PM
CDT...

Storms producing the highest rainfall rates have pushed east with 
the threat of flash flooding diminishing. However, some flooded 
roads will still be a possibility overnight, especially with 
additional rainfall possible. 

LAT...LON 3771 9770 3791 9770 3791 9715 3748 9715

$$

LAWSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 2:37 PM CDT, 5 hours 10 minutes earlier.

Area forecast discussion, Aug 21, 2:37 PM CDT, 5 hours 10 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
237 PM CDT Wed Aug 21 2019

.SHORT TERM...(This evening through Saturday night)
Issued at 236 PM CDT Wed Aug 21 2019

A frontal boundary is stretched across the region for much of the
short term.  Moisture transport for the overnight period is okay but
not great however, forcing and high PW more than makes up for it.
Showers and thunderstorms are expected to develop through afternoon
and into the overnight period.  There is the potential for some
isolated severe thunderstorm with this activity as well.  The main
threat appears to be damaging wind and very heavy rain with flash
flooding possible. The orientation of the frontal boundary tonight
indicates the risk for flash flooding is there.  As such, this
warrants the issuance of a Flash Flood Watch for the evening and
overnight period. Thursday, the frontal boundary will push a little
further south Thursday but is expected to stall around the KS/OK
state line Thursday afternoon.  The proximity of this frontal system
will keep the chances for showers and thunderstorms in the forecast
for Thursday and Friday as well. Thursday night and Friday morning
look to have the best chance for a repeat of widespread showers and
thunderstorm.  Again, severe weather can't be ruled out with
damaging winds and heavy rain with possible flash flooding.  By
Saturday, the front will return as a warm front and push through the
region once again.  The moisture axis will re-establish itself over
the western half of the state and will follow the fronts progression
to the east.  This front and moisture axis will provided the needed
ingredients to get showers and thunderstorms going once again. Once
again, severe weather can't be ruled out but the main threat looks
to be damaging winds and very heavy rain.

With all the convective activity and the frontal boundary slipping
to the south of the region for the bulk of the short term,
temperatures are expected to slip below normal for Thursday through
Saturday.  Cloud cover and persistent chances for rain in the region
will help keep the temperatures down for the next few days.

Metzger

.LONG TERM...(Sunday through Wednesday)
Issued at 236 PM CDT Wed Aug 21 2019

The extended range looks to remain fairly active to start at least.
Showers and thunderstorms will develop Monday night and into Tuesday
morning.  However, this activity is expected to be restricted to the
Southeastern portions of the CWA as the front continues to move of
to the east.  Behind the front, southerly winds and WAA will
dominate.  This will allow some good clearing to occur and allow
temperatures to rise once again.  Temperatures are expected to get
approach normal levels for this time of year by Tuesday with above
normal temperatures again likely for the middle and end of the next
week.

Metzger

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 118 PM CDT Wed Aug 21 2019

Anticipating chances for scattered to numerous thunderstorms to
gradually increase by this evening across the region, as a strong
and deep frontal zone oozes south across Mid-America. Included
VCTS in all TAFs to cover this threat, although anticipate later
shifts will eventually need to insert TEMPO +TSRA for many sites.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    71  82  68  83 /  50  50  50  30
Hutchinson      69  80  66  83 /  50  50  40  20
Newton          69  80  67  82 /  60  50  50  30
ElDorado        71  82  68  82 /  50  50  50  30
Winfield-KWLD   72  85  68  83 /  40  40  40  30
Russell         65  77  64  83 /  60  40  30  20
Great Bend      67  77  64  83 /  50  40  30  10
Salina          68  77  66  82 /  60  50  40  20
McPherson       67  78  65  82 /  60  50  40  20
Coffeyville     72  84  70  83 /  50  50  50  40
Chanute         71  82  68  82 /  50  60  60  50
Iola            71  81  68  81 /  60  60  60  50
Parsons-KPPF    72  82  69  82 /  50  50  60  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 8 PM CDT this evening through Thursday
morning for KSZ049-051>053-068>072-083-092>096-098>100.

&&

SHORT TERM...ELM
LONG TERM...ELM
AVIATION...ADK
Hazardous weather outlook, Aug 21, 3:58 PM CDT, 3 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
358 PM CDT Wed Aug 21 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-222100-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
358 PM CDT Wed Aug 21 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Heat indices are expected to be in the 100 to 104 degree range for
southern Kansas this afternoon.

Widespread showers and thunderstorms will become likely this evening
and overnight. This will mainly affect areas along and east of the
I-135 corridor. Isolated severe thunderstorms are also possible in
this area. Main threat will be damaging winds and very heavy rain
while some dime to nickel sized hail can't be ruled out. Flash
flooding will also be possible during the overnight time frame as
well. While all counties along and east of the I-135 corridor will
be at risk for flash flooding, Greenwood, Woodson, Wilson, Allen and
Neosho counties will have the greatest chance for flash flooding
during the overnight.

A flash flood watch has been issued for tonight. See the latest
bulletin for details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Widespread showers and thunderstorms will continue to be problem
during the early morning hours. Areas along and east of I-135
corridor will likely see some strong storms with very heavy rain.
The far eastern counties will have the greatest chance for very
heavy rain and flash flooding.

Scattered storms will remain possible for Friday and Saturday with
a few strong storms with heavy rainfall possible.

Heat indices will approach 100 to 105 during the afternoons of
Sunday through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, Aug 21, 6:48 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service Wichita KS
648 PM CDT Wed Aug 21 2019

KSZ067-220015-
Reno KS-
648 PM CDT Wed Aug 21 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  East central Reno County in south central Kansas...

* Until 715 PM CDT.

* At 645 PM CDT...National Weather Service meteorologists were
  tracking a rapidly developing strong thunderstorm 6 miles
  northwest of Haven...moving southeast at 15 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Hutchinson, Haven and Yoder.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3796 9794 3805 9788 3808 9770 3778 9770
TIME...MOT...LOC 2347Z 287DEG 13KT 3798 9783

MCGUIRE
Local storm report, Aug 21, 7:02 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
702 PM CDT WED AUG 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     TSTM WND GST     5 E BUHLER              38.14N 97.68W
08/21/2019  E60 MPH          HARVEY             KS   TRAINED SPOTTER

            ESTIMATED 50 TO 60 MPH WIND GUSTS EAST OF
            BUHLER. SMALL TREE BRANCHES BEING BLOWN
            DOWN.

&&

MARTIN
Local storm report, Aug 21, 7:04 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
704 PM CDT WED AUG 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND GST     BUHLER                  38.14N 97.77W
08/21/2019  E70 MPH          RENO               KS   EMERGENCY MNGR

            ESTIMATED 60 TO 70 MPH WINDS IN BUHLER.

&&

MARTIN
Local storm report, Aug 21, 7:34 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
734 PM CDT WED AUG 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 PM     TSTM WND GST     HALSTEAD                38.00N 97.51W
08/21/2019  E60 MPH          HARVEY             KS   TRAINED SPOTTER

            ESTIMATED 50-60 MPH GUSTS AND DIME SIZE
            HAIL.

&&

MARTIN
Local storm report, Aug 21, 7:35 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
735 PM CDT WED AUG 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 PM     HAIL             HALSTEAD                38.00N 97.51W
08/21/2019  E0.70 INCH       HARVEY             KS   TRAINED SPOTTER

            ESTIMATED 50-60 MPH WIND GUSTS AS WELL.

&&

MARTIN
Local storm report, Aug 21, 7:38 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
738 PM CDT WED AUG 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 PM     TSTM WND DMG     4 W NORTH NEWTON        38.07N 97.42W
08/21/2019                   HARVEY             KS   PUBLIC

            MULTIPLE REPORTS OF TREES DOWN NORTHEAST OF
            HALSTEAD. REPORT VIA TWITTER.

&&

MARTIN

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 7:20 PM CDTSevere Thunderstorm WarningICTHarvey40 min
Aug 21, 7:56 PM CDTSevere Thunderstorm WarningICTButler, Cowley, Harvey, Marion, Sedgwick, Sumner64 min
Aug 21, 8:32 PM CDTSevere Thunderstorm WarningICTElk, Greenwood26 min
Aug 21, 8:55 PM CDTSevere Thunderstorm WarningICTButler, Cowley, Sedgwick, Sumner65 min
Aug 21, 9:38 PM CDTSpecial Weather StatementICTChautauqua, Elk37 min
Aug 21, 10:01 PM CDTSevere Thunderstorm WarningICTSedgwick9 min
Aug 21, 10:32 PM CDTSpecial Weather StatementICTHarvey28 min
Aug 21, 11:02 PM CDTSevere Thunderstorm WarningICTLabette, Montgomery, Neosho, Wilson55 min
Aug 21, 11:36 PM CDTSpecial Weather StatementICTCowley24 min
Aug 21, 11:40 PM CDTAreal Flood WarningICTSedgwick9 hr
Aug 21, 11:44 PM CDTSpecial Weather StatementICTNeosho31 min
Aug 21, 11:59 PM CDTSpecial Weather StatementICTLabette31 min
Aug 22, 12:10 AM CDTSpecial Weather StatementICTCowley50 min
Aug 22, 2:14 AM CDTSpecial Weather StatementICTCowley31 min
Aug 22, 2:26 AM CDTAreal Flood WarningICTCowley, Sumner7 hr
Aug 22, 11:45 AM CDTSpecial Weather StatementICTBarton30 min

Nearby

Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.